Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 342, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2009, 9:56 PM CDT for 4 counties in Alabama. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 9:56 PM CDT (02:56 UTC)
- Expired
- Jun 15, 2009, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Jefferson County, AL, Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:03 PM CDT | HAIL 0.25 | 2 Sw Vandiver, AL | PEA SIZE HAIL FELL BETWEEN VANDIVER AND CHELSEA. |
| Jun 15, 10:16 PM CDT | TSTM WND GST 47 | Mountain Brook, AL | 47 MPH WIND GUST RECORDED IN MOUNTAIN BROOK. |
| Jun 15, 10:40 PM CDT | TSTM WND DMG | 4 Nw Childersburg, AL | TREES REPORTED BLOCKING THE ROADWAY ON U.S. HIGHWAY 280 NORTHWEST OF CHILDERSBURG. GOLF BALL SIZE HAIL ALSO REPORTED, DAMAGING THE WINDSHIELDS OF VEHICLES. |
| Jun 15, 10:41 PM CDT | TSTM WND DMG | Sycamore, AL | A FEW TREES WERE BLOWN DOWN AND BLOCKED THE ROADWAY ON OLDFIELD ROAD. |
| Jun 15, 10:45 PM CDT | TSTM WND DMG | Sycamore, AL | TREES DOWN BLOCKING THE ROADWAY ON OLDFIELD RD. IN SYCAMORE. |
| Jun 15, 10:49 PM CDT | TSTM WND DMG | Oak Grove, AL | A TREE WAS BLOWN DOWN AND BLOCKED THE ROADWAY ON TANKS COURT NEAR THE WYNETTE COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 160256
SVRBMX
ALC027-073-117-121-160345-
/O.NEW.KBMX.SV.W.0342.090616T0256Z-090616T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
LEEDS...IRONDALE...HUEYTOWN...HOOVER...HOMEWOOD...FULTONDALE...
FAIRFIELD...BIRMINGHAM...BESSEMER...
NORTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WILSONVILLE...PELHAM...CHELSEA...
WEST CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SYLACAUGA...CHILDERSBURG...
* UNTIL 1045 PM CDT
* AT 956 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALPINE BAY RESORT
TO LEGION FIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF PELL CITY TO BIRMINGHAM...AND MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BESSEMER...VANDIVER...SAMFORD UNIVERSITY AND HOMEWOOD BY 1005 PM
CDT...
ALPINE BAY RESORT...ROSS BRIDGE...BLUFF PARK AND VESTAVIA HILLS BY
1010 PM CDT...
REGIONS PARK OR HOOVER MET AND RIVERCHASE GALLERIA BY 1015 PM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3353 8649 3351 8649 3351 8644 3348 8638
3340 8638 3342 8634 3346 8632 3330 8596
3312 8620 3312 8649 3343 8707 3365 8677
TIME...MOT...LOC 0256Z 320DEG 23KT 3351 8639 3351 8683
$$
751 follow-up statement
000
WWUS54 KBMX 160321
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 PM CDT MON JUN 15 2009
ALC027-073-117-121-160345-
/O.CON.KBMX.SV.W.0342.000000T0000Z-090616T0345Z/
CLAY AL-SHELBY AL-TALLADEGA AL-JEFFERSON AL-
1021 PM CDT MON JUN 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN JEFFERSON...SOUTHERN TALLADEGA...NORTHEASTERN SHELBY AND
WEST CENTRAL CLAY COUNTIES...
AT 1019 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF ALPINE TO WESTOVER TO
MOUNTAIN BROOK TO 7 MILES NORTHWEST OF HUEYTOWN...OR ALONG A LINE
EXTENDING FROM TALLADEGA TO 7 MILES EAST OF CHELSEA TO MOUNTAIN BROOK
TO 7 MILES NORTHWEST OF HUEYTOWN...MOVING SOUTHEAST AT 25 MPH.
AREAS NEAR SOUTHERN METRO BIRMINGHAM...SYLACAUGA...AND COLUMBIANA
WIL BE AFFECTED BY THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3353 8649 3351 8649 3351 8644 3348 8638
3340 8638 3342 8634 3346 8632 3330 8596
3312 8620 3312 8649 3343 8707 3365 8677
TIME...MOT...LOC 0319Z 320DEG 23KT 3342 8616 3336 8653
3351 8674 3348 8711
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:11 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 15, 7:11 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 711 PM CDT MON JUN 15 2009 .UPDATE...AVIATION UPDATE. && .DISCUSSION...QUASI LINEAR MESOSCALE CONVECTIVE SYSTEM STARTING TO DEVELOP JUST NORTHEAST OF MEMPHIS TENNESSEE EARLY THIS EVENING. BRN SHEAR IS RESPECTABLE ACROSS TENNESSEE BUT DROPS OFF AS YOU MOVE INTO NORTH CENTRAL ALABAMA. EXPECT THE SHEAR TO BECOME FAVORABLE FOR ORGANIZED CONVECTION INTO THE NORTHERN PARTS OF THE BIRMINGHAM COUNTY WARNING AREA AFTER 7 PM. THE NEAR SURFACE WIND FLOW IS RATHER WEAK BUT WILL INCREASE SLIGHTLY THROUGH THE EVENING. YOU CAN SEE SOME INCREASED FLOW OFF THE GWX RADAR AS SOME STREETS ARE APPEARING. THE BEST BOUNDARY LAYER MOISTURE CONVERGENCE APPEARS TO BE ACROSS THE TENNESSEE VALLEY...JUST NORTH OF OUR AREA. BUT AS THE EVENING PROGRESSES...THE MID LEVEL WINDS WILL SHIFT MORE TOWARD THE NORTHWEST. ADDITIONALLY...THE ORGANIZED STORMS MAY PRODUCE AND OUTFLOW A BIT FARTHER SOUTH WHICH MAY ACT AS A FOCUSING MECHANISM FOR ADDITIONAL DEVELOPMENT. THEREFORE...THE SEVERE THUNDERSTORM WATCH WAS EXTENDED DOWN TO THE NORTHERN BIRMINGHAM METRO. MEAN LAYER CAPE VALUES SOUTH OF THIS DEVELOPING SYSTEM ARE IN THE 3000 RANGE WITH LIS LESS THAN -6. THEREFORE...THERE IS PLENTY OF JUICE FOR THE STORMS TO FEED ON...INSTABILITY. THE AREA OF STORMS SHOULD APPROACH THE NORTHERN FRINGES OF THE AREA BY AROUND 7 PM...THEN LASTING UNTIL MIDNIGHT. THE -10 TO -30 C CAPE VALUE ARE SUPPORTIVE OF SOME HAIL...BUT THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. STAY TUNED IF YOU ARE IN OR NEAR THE WATCH AREA THIS EVENING. 75 && .AVIATION...00Z TAF DISCUSSION. WELL...UNFORTUNATELY...THINGS HAVE CHANGED QUITE A BIT. A FAIRLY LARGE AREA OF STRONG THUNDERSTORMS HAS FORMED OVER WESTERN TENNESSEE AND IS QUICKLY MOVING INTO PORTIONS OF NORTHERN ALABAMA. THERE IS A POSSIBILITY THAT THESE STORMS COULD AFFECT THE BIRMINGHAM AND ANNISTON SITES LATER THIS EVENING. THESE STORMS WILL BE FAIRLY STRONG AND CAPABLE OF PRODUCING VERY STRONG WINDS. DEPENDING ON HOW THIS LINE OF STORMS HOLDS UP...THE FORECAST MAY HAVE TO BE UPDATED FOR THE SOUTHERN TAF SITES. ALTHOUGH THE 00Z TAF PACKAGE HAS BEEN SENT...WILL DO ANOTHER OVERHAUL TO INCLUDE A TEMPO GROUP WITH THE BEST TIMING OF WHEN THESE STORMS WILL HIT. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 15, 8:21 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 821 PM CDT MON JUN 15 2009 ALZ011>015-017>050-170121- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 821 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...ARE POSSIBLE AT LEAST THROUGH MIDNIGHT. THE MAIN AREA OF CONCERN AT THIS TIME WILL BE FOR AREAS ALONG AND NORTH OF A LINE EXTENDING FROM ALICEVILLE TO CENTREVILLE...CLANTON...TALLASSEE AND AUBURN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME NECESSARY THIS EVENING FOR PARTS OF NORTH CENTRAL ALABAMA.
In the hours before
Local storm report, Jun 15, 9:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG LOCUST FORK 33.91N 86.62W
06/15/2009 BLOUNT AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ON HIGHWAY 79 IN LOCUST FORK.
&&
GGOGGINSLocal storm report, Jun 15, 9:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG SNEAD 34.12N 86.40W
06/15/2009 BLOUNT AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 278 IN SNEAD.
&&
GGOGGINSLocal storm report, Jun 15, 9:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 S SHOTSVILLE 34.20N 88.14W
06/15/2009 MARION AL EMERGENCY MNGR
A FEW TREES WERE REPORTED DOWN ON CORRIDOR X ABOUT THREE
MILES INSIDE THE STATE LINE.
&&
GGOGGINSSpecial weather statement, Jun 15, 9:40 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 940 PM CDT MON JUN 15 2009 ALZ022-023-160330- PICKENS-TUSCALOOSA- 940 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR PICKENS AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT... AT 940 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER TO BERRY TO 8 MILES SOUTHEAST OF CALEDONIA...OR ALONG A LINE EXTENDING FROM JASPER TO 12 MILES EAST OF FAYETTE TO 10 MILES NORTHEAST OF COLUMBUS...MOVING SOUTH AT 30 MPH. THESE STORMS HAVE PRODUCED AN OUTFLOW AHEAD OF THE STORMS THAT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHAW. WHITSON. WINDHAM SPRINGS. REFORM. ECHOLA. OWENS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA. 75
Local storm report, Jun 15, 9:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG 3 ESE SUSAN MOORE 34.08N 86.39W
06/15/2009 BLOUNT AL EMERGENCY MNGR
MOBILE HOME REPORTED BLOWN OFF ITS FOUNDATION 3 MILES
EAST OF SUSAN MOORE IN THE WYNVILLE COMMUNITY. PEOPLE ARE
REPORTED TRAPPED INSIDE. INJURIES UNKNOWN AT THIS TIME.
&&
GGOGGINSLocal storm report, Jun 15, 9:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND DMG ONEONTA 33.95N 86.47W
06/15/2009 BLOUNT AL PUBLIC
LARGE TREES REPORTED DOWN ON PACOTA DRIVE IN ONEONTA.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 50 min |
| Jun 15, 8:52 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 38 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| Jun 15, 9:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 36 min |
| Jun 15, 9:25 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, Jefferson, St. Clair, Talladega | 50 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, St. Clair, Talladega | 50 min |
| Jun 15, 10:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph | 48 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 35 min |
| Jun 15, 10:53 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 67 min |
| Jun 15, 11:38 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Elmore, Lee, Randolph, Tallapoosa | 52 min |
| Jun 16, 12:03 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Elmore, Lee, Macon, Tallapoosa | 42 min |
| Jun 16, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike | 30 min |
| Jun 16, 12:42 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Lee, Macon, Russell | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.